Thunderstorm Wind, Madison
- When
- August 26, 4:40 PM MST
- Where
- Madison County, Twin Bridges Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.530, -112.300
Report from 2 ese Twin Bridges awos station k7s1.
Radar imagery shows showers and thunderstorms developing along the MT/ID border. These showers and thunderstorms continue to develop and work into SW MT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Radar imagery shows showers and thunderstorms developing along the MT/ID border. These showers and thunderstorms continue to develop and work into SW MT. While the vast majority of these showers and thunderstorms remain sub-severe, the potential exists for a few isolated strong wind gusts due to downdrafts and associated outflows thanks to a somewhat dry mixed layer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 26, 2:03 PM MST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 303 PM MDT Wed Aug 26 2020 .SYNOPSIS... Showers and thunderstorms are expected to develop across Southwest Montana this afternoon and evening, some of which may bring some gusty winds. Elsewhere across the area, skies should remain mostly clear through the overnight, with just some smoky haze lingering about the area. Expect a similar day across the area for tomorrow, though it will be a bit breezier across the plains. && .DISCUSSION... Current Radar imagery this afternoon is showing showers and thunderstorms beginning to develop along the MT/ID border. These showers and thunderstorms will continue to develop and work into SW MT over the next few hours. While the vast majority of these showers and thunderstorms should remain sub-severe, there remains the potential for a few isolated strong wind gusts due to downdrafts and associated outflows thanks to a somewhat dry mixed layer. Tomorrow should play out relatively similarly to today across the southwest, as moisture continues to rotate around the upper level ridge that will remain overhead. However, a dry cold front will push through the northern parts of the CWA, which will bring a brief period of gusty winds north and east of a line from Cut Bank to Great Falls to Lewistown. While RH values will be low and winds may touch Red Flag Warning criteria at times, it appears that criteria will not be met for long enough to justify the issuance of a Red Flag Warning. See the Fire Weather Discussion below for more details. In the wake of Thursday's cold front and associated upper level trough, upper level flow should turn more towards the west to west-northwest for Friday, which should result in a dry and relatively calm day. Our attention will quickly shift to Saturday evening through Sunday night as the upper level ridge collapses under the influence of an approaching upper level trough that will push into the area on Sunday. As this ridge breaks down, winds are expected to increase, which may lead to a very blustery Saturday night and Sunday. This will definitely raise fire weather concerns, which are spelled out more thoroughly in the Fire Weather Discussion. The main area of uncertainty left to figure out will be how much moisture arrives with this system. As of yesterday, deterministic model guidance was trending towards less precipitation, the GFS has been trending upwards a bit. Holding off on buying fully into that idea at the moment, however, as ensemble guidance, such as the NBM, as continued to trend downwards. Beyond the weekend, it appears that upper level flow will turn out of the northwest, which should keep us cool and breezy through the first half of the week. Ludwig && .AVIATION... 505 AM MDT Wed Aug 26 2020 (26/12Z TAF Period) VFR conditions are expected to persist throughout the TAF period; however, some afternoon showers/thunderstorms could bring VIS/CIGS down close to near-MVFR conditons at times. Another disturbance moving across the region this afternoon and evening will spark off another round of showers and storms, especially south of a KGTF to KLWT line. Showers and storms are expected to develop over the higher terrain along/near the Idaho/Montana around 21z and then lift north/northeast across the remainder of Southwest and Central Montana. Gusty and erratic winds will be the primary hazard with any thunderstorm over this period, but confidence in any wind impacting terminal operations continues to remain low. Periods of mountain obscuration should be expected throughout the TAF period, especially beneath/near areas of precipitation this afternoon and evening. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) do to ongoing runway closure. && .FIRE WEATHER... A mixture of wet and isolated dry thunderstorms are possible today and on Thursday across Southwest and portions of Central Montana. While most thunderstorms over the timeframe are expected to be on the wet side, and isolated dry storm can't be ruled out, especially early during the convective initiation phase. Thunderstorms today will be capable of producing strong and erratic downdrafts, with outflow boundaries then spreading out and traveling in all directions. On Thursday a cold front is expected to drop south from Canada and across the plains of North Central and Central Montana. Increasing wind speeds of 15 to 25 mph and a wind shift to the northwest/north can be expected with and following the cold front passage. In addition to the wind shift on Thursday, afternoon relative humidity values are expected to range from 15 to 20 percent for several hours prior to the cold front, but should rise with or shortly after the frontal passage. Still appears as though fire weather watches or warnings will not be necessary, as Red Flag Warning Criteria should not be exceeded for more than a few hours. Looking towards the weekend, the upper level ridge will collapse on Saturday, which will result in gusty winds Saturday evening through Sunday. This has the potential to lead to increased fire weather danger, and this will be watched closely as we get closer to the weekend. - Moldan/Ludwig && .PRELIMINARY POINT TEMPS/POPS... GTF 55 82 48 81 / 20 10 0 0 CTB 47 77 45 79 / 0 0 0 0 HLN 53 82 47 83 / 40 10 0 0 BZN 50 80 46 82 / 60 40 20 0 WYS 40 75 37 77 / 70 60 40 10 DLN 50 76 44 79 / 50 30 10 0 HVR 53 84 47 82 / 10 0 0 0 LWT 53 80 46 77 / 50 20 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... && http://www.weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 419 PM MDT Wed Aug 26 2020 MTZ008-262245- Beaverhead MT- 419 PM MDT Wed Aug 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BEAVERHEAD COUNTY UNTIL 445 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm over Jackson Montana, or 29 miles northeast of Salmon Idaho, moving east at 25 mph. Nickel size hail, wind gusts up to 50 mph, and heavy rain will be possible with this storm. Locations impacted include... Jackson and Polaris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4529 11346 4547 11347 4553 11297 4526 11296 TIME...MOT...LOC 2218Z 268DEG 22KT 4539 11337 SC
Special Weather Statement
National Weather Service Great Falls MT
438 PM MDT Wed Aug 26 2020
MTZ008-015-262315-
Madison MT-Beaverhead MT-
438 PM MDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTHERN
BEAVERHEAD COUNTIES UNTIL 515 PM MDT...
At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Divide, or 29 miles northwest of Dillon, moving
east at 25 mph.
Penny size hail, wind gusts up to 50 mph, and heavy rain will be
possible with this storm.
Locations impacted include...
Melrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4573 11274 4570 11275 4568 11270 4564 11271
4563 11267 4570 11253 4575 11251 4552 11243
4547 11303 4564 11309
TIME...MOT...LOC 2238Z 256DEG 20KT 4558 11296
SCThe Missoula radar (KMSX), 212 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Report from 2 ese Twin Bridges awos station k7s1.
Sustained winds of 40 to 55 mph, with pea to penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918200, 918199.